Hail, Red River
- When
- September 22, 8:43 AM CST
- Where
- Red River County, 0.58 mi E of Annona
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.580, -94.910
Nickel to quarter size hail reported covering the road in Annona.
An upper-level shortwave trough tracked along the northern side of a large upper-level ridge centered to the southwest across Mexico. , northwesterly flow aloft helped sustain active convection across the Middle Red River Valley through the morning on September 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper-level shortwave trough tracked along the northern side of a large upper-level ridge centered to the southwest across Mexico. As the ridge amplified over the Southern Plains, in concert with a deepening trough and closed low over much of the eastern U.S., northwesterly flow aloft helped sustain active convection across the Middle Red River Valley through the morning on September 22nd. As a result, a complex of thunderstorms developed and shifted south with a few of them becoming severe. One of these storms produced large hail up to quarter size in Red River County shortly after daybreak.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 22, 5:53 AM CST, 2 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 653 AM CDT Fri Sep 22 2023 ...New AVIATION... .SHORT TERM... (Friday through Saturday) Issued at 313 AM CDT Fri Sep 22 2023 Mostly cloudy skies this morning with air temps in the low to mid 70s. There is a light NE wind at a few sites, but mostly calm with no reports in our area of any fog. The KSHV 88D Doppler radar is showing a narrow band of showers and isolated thunderstorms storms over SW AR, moving SE this morning. Also farther west, new showers are cropping up over SE OK and NE TX. Intensity remains low end with an SPC Marginal risk for most of NE TX and their new day one and day two carrying a General risk through the short term period. Best rain chances will keep to our I-30 corridor this morning, but the HRRR does gather up much of the expected convection and slide it all down toward Shreveport by sunset. The boundary associated with this push will bring a slight chance down across our I-20 corridor and across the parishes early this evening. The HRRR and most of the short range consensus has the chance for rainfall wrapping up from NW to SE into this evening as the short wave drifts over our I-49 corridor today and tonight in the light NW flow aloft. Overnight lows will be a little cooler with some upper 60s and lower 70s for most of us. We will see a range of temps each afternoon with mid to upper 80s in OK and AR and low to mid 90s in LA and TX today. And perhaps a few less 80s tomorrow with rain chances starting to ramp down. /24/ && .LONG TERM... (Saturday Night through Friday) Issued at 313 AM CDT Fri Sep 22 2023 By Saturday night, the upper-level ridge axis responsible for the warmer temperatures as of late will begin to weaken and retreat back deeper into Mexico. This will open the door for another shortwave to work its way into our NW zones on Saturday night into Sunday morning with showers and thunderstorms gradually expanding SE into more of the region although rain chances remain more favorable over our NW half. However, by late Sunday into Sunday night and Monday, expect more widespread convection due to a more potent upper-level trough diving SE from the Middle Red River Valley along with an associated cold front. Temperatures on Sunday afternoon are still expected to reach into the lower to mid 90s along and south of I-20 with mid to upper 80s farther north. Increasing destabilization is expected to favor rapid thunderstorm development by late Sunday and support the potential of some severe weather during the evening and overnight hours. As is indicated in SPC's Day 3 convective outlook, this threat appears to be primarily oriented along/invof the I-30 corridor back to the SW into the DFW metroplex where shear profiles appear to be more favorable for the development of supercells and large hail as mid-level lapse rates look to be quite steep as well. Damaging winds will likely be the greater overall threat with the potential for downbursts given that cloud bases may be rather high above a drier layer beneath. Beyond that, some locally heavy rainfall is also possible as well with 2-3 inches of total event rainfall across some of our NW zones from late weekend into early next week. Lesser amounts are expected farther SE closer to an inch with isolated areas near 2 inches possible. As the upper trough pivots on through the region through the day on Monday, expect gradual tapering off of convection from NW to SE with high temperatures mainly ranging from the upper 70s to middle 80s. This trend of milder temperatures will persist through the rest of the long-term period next week as rain chances could linger into Tuesday south of I-20 as what's left of the front will eventually wash out across our southern zones. Beyond Tuesday, a dry forecast is expected from mid to late next week with near seasonable temps for early fall as we prepare to close out the month of September next weekend. /19/ && .AVIATION... (12Z TAFS) Issued at 644 AM CDT Fri Sep 22 2023 For the ArkLaTex terminals, stationary front over NE TX will slowly lift to the NE and keep a chance for convection going. Radar showing most activity in S AR, S OK & NE TX attm movg SE for KTXK and KELD. And then once again, heating will fire the boundary with afternoon convection scattered around for many sites. S/SE winds will veer to E/NE around 10KT will vary and be gusty around afternoon convection. More to come this weekend and finally drier behind a fropa on Sunday. Winds aloft will keep light NW flow. /24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 93 73 95 75 / 30 20 20 30 MLU 92 69 94 71 / 40 10 10 10 DEQ 86 67 91 68 / 70 10 30 60 TXK 88 70 92 71 / 50 20 20 50 ELD 88 67 89 69 / 30 10 20 30 TYR 93 75 95 76 / 20 10 20 30 GGG 91 72 94 73 / 30 30 20 30 LFK 95 72 94 73 / 30 10 20 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...24 LONG TERM....19 AVIATION...24
Hazardous Weather Outlook National Weather Service Shreveport LA 534 AM CDT Fri Sep 22 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-231215- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 534 AM CDT Fri Sep 22 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms are expected today, mainly north of the I-20 corridor this morning before expanding south later this afternoon and evening. Although occasional lightning and gusty winds may accompany some of this activity, severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and thunderstorms will continue through this weekend and into early next week, especially by late Sunday through Monday as a cold front arrives across the region. Some of this rainfall may be heavy at times, especially across the Middle Red River Valley of Northeast Texas, Southeast Oklahoma and Southwest Arkansas in addition to the threat of severe thunderstorms with large hail and damaging winds possible. This threat should decrease farther to the south and east with a slightly less favorable environment for severe thunderstorms across Deep East Texas and much of North Louisiana. Cooler and drier conditions are expected to return by the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 19
Special Weather Statement
National Weather Service Shreveport LA
730 AM CDT Fri Sep 22 2023
OKZ077-221315-
McCurtain OK-
730 AM CDT Fri Sep 22 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCCURTAIN COUNTY
THROUGH 815 AM CDT...
At 730 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Nashoba, or 24 miles southeast of Clayton, moving
east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bethel, Battiest, Pickens, Mount Herman, and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3444 9467 3417 9471 3424 9506 3425 9505
3444 9504
TIME...MOT...LOC 1230Z 276DEG 23KT 3434 9504
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
13Special Weather Statement
National Weather Service Shreveport LA
805 AM CDT Fri Sep 22 2023
OKZ077-221400-
McCurtain OK-
805 AM CDT Fri Sep 22 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MCCURTAIN COUNTY
THROUGH 900 AM CDT...
At 805 AM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Broken Bow, or 33 miles east of Hugo, moving
southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Idabel, Broken Bow, Wright City, Valliant, Millerton, Garvin, Rufe,
Holly Creek, Glover, Slim, Oak Hill, Ringold, and Golden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3411 9461 3384 9488 3402 9516 3423 9515
3425 9514 3425 9505 3438 9504
TIME...MOT...LOC 1305Z 308DEG 20KT 3416 9496
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
13Special Weather Statement
National Weather Service Shreveport LA
830 AM CDT Fri Sep 22 2023
ARZ050-059-OKZ077-221430-
Sevier AR-Little River AR-McCurtain OK-
830 AM CDT Fri Sep 22 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LITTLE RIVER...
SEVIER AND EAST CENTRAL MCCURTAIN COUNTIES THROUGH 930 AM CDT...
At 830 AM CDT, Doppler radar was tracking a strong thunderstorm near
De Queen, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
De Queen, Horatio, Lockesburg, Gillham, Ben Lomond, Oak Grove,
Cerrogordo, Geneva, Central, West Line, Bellview, and West Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3384 9412 3390 9451 3416 9455 3419 9420
3419 9414
TIME...MOT...LOC 1330Z 256DEG 15KT 3402 9443
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
33Special Weather Statement
National Weather Service Shreveport LA
850 AM CDT Fri Sep 22 2023
ARZ059-OKZ077-TXZ096-097-221430-
Little River AR-McCurtain OK-Bowie TX-Red River TX-
850 AM CDT Fri Sep 22 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL LITTLE RIVER...
SOUTHERN MCCURTAIN...NORTHWESTERN BOWIE AND RED RIVER COUNTIES
THROUGH 930 AM CDT...
At 850 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Manchester, or 22 miles north of Clarksville,
moving southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clarksville, Foreman, Boxelder, Idabel, Winthrop, Arkinda, Bagwell,
Manchester, Valliant, Avery, Millerton, Annona, Haworth, Garvin,
Moon, Beaverdams, Goodlake, Shinewell, Woodland, and Redland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3389 9527 3389 9526 3390 9525 3395 9519
3394 9516 3398 9516 3406 9505 3379 9424
3339 9494 3340 9495 3339 9497 3384 9531
3386 9531
TIME...MOT...LOC 1350Z 312DEG 35KT 3393 9508
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
33The Shreveport radar (KSHV), 160 km away, was scanning. The volume nearest the first event began at 14:40 UTC.
1 hail. Local standard time, as filed.
Nickel to quarter size hail reported covering the road in Annona.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141575.